Winter Storm, Webster
- When
- December 13, 8:00 PM EST to December 14, 8:00 PM EST
- Where
- Webster forecast zone
- Reported by
- LAW ENFORCEMENT
Snow changed to a mixture of sleet and freezing rain during the night of the 13th into the 14th. The mixture changed back to accumulating snow during the afternoon of the 14th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Snow changed to a mixture of sleet and freezing rain during the night of the 13th into the 14th. The mixture changed back to accumulating snow during the afternoon of the 14th. Snow accumulations of 4 to 8 inches were common across Pocahontas and Randolph Counties. Above 4000 feet in elevation, the snow depth at Snowshoe went from 4 inches prior to this event, to 13 inches at the end. Law enforcement officials in Webster County reported a half inch to an inch of ice coating all surfaces. After the freezing rain, 1 to 3 inches of snow fell across Webster County. Further south, the freezing rain still produced a thin coating of ice across portions of Nicholas, Fayette, and Raleigh Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 13, 4:04 PM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 404 PM EST SAT DEC 13 2003 ******************************************************************** 404 PM EST SAT DEC 13 2003 TONIGHT AND SUNDAY... NOT MUCH MODEL CHANGES IN OVERALL SCENARIO. SOUTHEAST FLOW AHEAD OF APPROACHING LOW SHOULD GENERATE TYPICAL WARM WEDGE AFFECT OVERNIGHT. H85 FLOW IS A BIT MODEST...JUST 30 KTS OR SO. WITH AIR MAS RATHER COLD AND DRY TO BEGIN WITH...WE MAY ACTUALLY SEE A LITTLE MORE IN THE WAY OF FROZEN AND FREEZING PRECIPITATION THAN WITH OTHER SYSTEMS OF THIS NATURE. MADE MINOR ADJUSTMENTS TO SURFACE AND UPPER AIR TEMPERATURES FOR THE TOOLS. ALSO WROTE SOME NEW CODE TO ISOLATE ICE ACCUMULATION. RESULTS OF THE TOOLS SUGGEST MAINTAINING WARNINGS AND EXPANDING ADVISORIES FARTHER SOUTH...TO INCLUDE ALL BUT THE SOUTHERN COAL FIELDS. TOOLS PUT OUT UP TO TWO TO THREE TENTHS OF AN INCH OF ICE IN THESE AREAS OVERNIGHT BUT THINK A TENTH OR TWO SHOULD COVER IT. IN THE EXTREME NORTHERN AND NORTHWESTERN COUNTIES...PRECIPITATION WILL BE PRIMARILY SNOW...BUT THE AMOUNT WILL NOT QUITE MAKE WARNING CRITERIA. USED HPC QPF WHEN RUNNING THE TOOLS...IT APPEARED TO BE A REASONABLE BLEND OF THE MODELS AND A DECENT REFLECTION OF THE CLIMATOLOGICAL FACTORS IN THIS AREA. DID THINK THE ICE ACCUMULATION ON THE WWE GRAPHICS WERE A BIT MUCH BUT WITH SOUNDINGS IN MARGINAL AREA FOR PRECIPITATION TYPE FOR SEVERAL HOURS...THERE IS UNCERTAINTY WORTH MENTIONING WITH REGARD TO THIS FORECAST PACKAGE IN GENERAL. SUN NGT ON --> SFC LO CONTS TO TREK UP ATLANTIC COAST...CYCLONIC FLOW IN CONJUNCTION WITH MID LEVEL TROF PASSING SPELL UPSLOPE SN FOR THE AREA. H10-H8 THKNS SUPPORT ALL SNOW WITH ADDITIONAL ACCUMS OF 3-5 INCHES IN WVZ046>47...1-3 ELSEWHERE. PRECIP TAPERS OFF AFTER MIDNIGHT IN SERN OH WITH SN CONT THRU 15Z MON IN EKN VCNTY. SFC FLOW VEERS AND WE GET A BRIEF REPRIEVE OF DRY WX MON NGT AND MOST OF TUES. A RAPID RECOVERY IN MAXT FROM MON TO TUES BY ROUGHLY 10 TO 15 DEGS...THANKS TO DEEPENING SRLY FLOW. FULL LATITUDE POSITIVELY TILTED TROF BRINGS NEXT WX SYSTEM IN BY MIDWEEK. UPPED POPS TO LKLY WITH FROPA TUES NGT. EXPECTING ANOTHER ROUND OF ACCUM SN BEHIND THIS FEATURE...2-4 MTNS...1-2 ELSW. HIGHLY AMPLITUDE PATTERN FOR EXTENDED PRODUCING AN ACTIVE WEATHER PATTERN. DAYS 3 AND 4 ECMWF/UKMET FARTHER W WITH SFC TRACK THAN GFS...WHICH PREFERS COASTAL DEVELOPMENT WEDNESDAY EVENING. FOLLOWED GFS SLTN WITH RA --> SN DURING THE DAY WED WITH STRONG CAA IN THE BL (H8 TEMPS FALL 12C)...THUS EXPECT FALLING TEMPS WITH A CHANGE OVER. MID LEVEL WAVES AND OROGRAPHIC FORCING...WARRANT CHC POPS TO CONT INTO THUR...WITH LAST OF THE SW-- DEPARTING MTNS BY 06Z FRI. NO HEAVY ACCUM FORECAST ATT...PERHAPS ADV TYPE AMNTS IN THE NRN MTNS. DAY 6 AND 7 A WARM UP WITH BUILDING HEIGHTS THANKS TO A TRANSITORY RIDGE. MAXES SHOULD REACH NEAR CLIMO VALUES FRI AND SAT WITH SRLY FLO. CLIPPER SYSTEM APPROACHES SAT AFTN...DUE TO TIMING ISSUES WITH SYSTEMS OF THIS NATURE...ELECTED TO HOLD OFF ON POPS FOR NOW. PREFER COOLER NUMBER THOUGH THUR NGT AND MEX NUMBERS FRI ON. && .RLX WATCHES AND WARNINGS... WV...WINTER STORM WARNING FROM 700 PM EST SATURDAY UNTIL 400 PM EST SUNDAY FOR ZONES WVZ038...WVZ046>047. WINTER WEATHER ADVISORY FROM 700 PM EST SATURDAY UNTIL 400 PM EST SUNDAY FOR ZONES WVZ006>011-014>020-027>032-033>037-039-040. VA...INTER WEATHER ADVISORY FROM 700 PM EST SATURDAY UNTIL 400 PM EST SUNDAY FOR ZONES VAZ003-004. KY...INTER WEATHER ADVISORY FROM 700 PM EST SATURDAY UNTIL 400 PM EST SUNDAY FOR ZONES KYZ101>103. OH...WINTER WEATHER ADVISORY FROM 700 PM EST SATURDAY UNTIL 400 PM EST SUNDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. && TRM/29 ******************************************************************** 1100 AM EST SAT DEC 13 2003 NO AFTERNOON UPDATE PLANNED...WITH BULK OF WINTER WEATHER EXPECTED TONIGHT AND SUNDAY. WITH LOW LEVEL DRY AREA...PRECIPITATION WILL INITIALLY LIGHT AND SPOTTY IF IT REACHES THE GROUND AT ALL TODAY. HIGHS TODAY APPEAR ON OR CLOSE. WILL LEAVE WARNINGS AND ADVISORIES AS ARE PENDING ANALYSIS OF 12Z DATA FOR THE AFTERNOON PACKAGE. TRM ******************************************************************** 440 AM EST SAT DEC 13 2003 TODAY AND TONIGHT... TODAY IS THE CALM BEFORE THE STORM AS CLOUDS WILL BE ON THE INCREASE FROM THE WEST THROUGH OUT THE DAY. HIGH PRESSURE SHOULD PROVIDE ABOUT 12 MORE HOURS OF DRY WEATHER BEFORE CONDITIONS BEGIN TO DETERIORATE. WITH LITTLE SUNSHINE EXPECTED TODAY...OTHER THAN A LITTLE EARLY THIS MORNING...HAVE GONE ON THE COOL SIDE FOR TEMPERATURES...WHICH MEANS RUNNING CLOSER TO THE GFS. THE MODELS CONTINUE TO SHOW WINTER WEATHER FOR SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. THERE ARE SOME DIFFERENCE BETWEEN THE MODELS AS THE ETA IS BRINGING WARMER AIR MUCH FARTHER NORTH THAN THE GFS AND IS ALSO FASTER MOVING THE SURFACE LOW UP THE COAST. AT THIS POINT...CONSENSUS OF THE GFS...ECMWF...CANADIAN IS TO GO SLOWER...WHICH IS WHAT THE FORECAST WILL REFLECT. THE ONE ADJUSTMENT THAT WILL BE MADE WILL BE TO PUSH THE WARM WEDGE OF AIR AT AROUND 850 MB FURTHER NORTH ALONG THE WESTERN SLOPES OF THE APPALACHIANS THAN THE GFS. THIS WILL RESULT IN THE PRECIPITATION REMAINING MOSTLY SNOW ACROSS NRN WV AND SE OHIO AND FURTHER SOUTH...EXPECT A MIX BAG ACROSS EASTERN KY THROUGH THE HTS AREA. FROM WILLIAMSON TO CRW...EXPECT MORE CHANGEOVER TO OCCUR AS THIS WILL BE IN THE HEART OF THE WARM WEDGE...POSSIBLY BECOMING ALL RAIN HEADING TOWARD DAWN. IN THE MOUNTAINS...THE NRN MOUNTAINS SHOULD REMAIN ALL SNOW. TOWARD BKW AND AREAS SOUTH...SOME OF THE WARM AIR ALOFT SHOULD CAUSE MORE OF A MIX BAG. THE BIGGEST QUESTION THEN BECOME HOW MUCH SNOW/ICE...ETC. THE HEAVIEST AMOUNTS OF QPF ARE EXPECTED FROM THE MOUNTAINS EASTWARD AS THE SYSTEM WILL BE MOVING TOWARD THE REGION IN TWO PIECES. THE UPPER LEVEL DYNAMICS WILL MOVE FROM THE MID MS VALLEY NORTHEASTWARD INTO WESTERN PA. THE SURFACE FEATURES AND BAROCLINIC ZONE WILL MOVE FROM THE GULF COAST UP THE EASTERN SEABOARD AS HIGH PRESSURE OVER NEW ENGLAND WEDGES DOWN ALONG THE EASTERN SLOPES OF THE APPALACHIANS. ALONG THIS BAROCLINIC ZONE...THERE IS A GOOD BIT OF CONVECTION ACROSS LA. IF THIS PERSIST...IT HAS THE POTENTIAL TO ROB ANY MOISTURE TRYING TO HEAD NORTHWARD INTO THE OHIO VALLEY. THIS IS QUITE COMMON AND AT THIS POINT HAS LEAD TO THE IDEA THAT THE QPF ACROSS WESTERN PORTIONS OF THE CWA WILL BE LIMITED. SECTIONS FURTHER EAST...IN THE MOUNTAINS...MOISTURE SHOULD BE IN BETTER SUPPLY AS THE EASTERLY FLOW SHOULD ALLOW MORE ATLANTIC MOISTURE INTO THE SYSTEM...MEANING HIGHER QPF AMOUNTS. THUS WILL ADJUST THE WINTER STORM WATCHES SOME BECAUSE OF NOT ONLY PCPN TYPE BUT QPF AMOUNTS. WILL GO WW ADVISORY FROM SE OHIO ACROSS NRN WV TO BARBOUR COUNTY AND THEN AGAIN FROM NICHOLAS TO RALEIGH COUNTIES. WILL UPGRADE THE WATCH TO A WARNING FOR WEBSTER...RALEIGH AND POCAHONTAS COUNTIES...WHERE HIGHEST QPF AND LESS CHANCE FOR MIXING OVER SHOULD LEAD TO SNOW FALL OF 4 TO 8 INCHES. SUNDAY THROUGH FRIDAY... HEAVY LIFT CONTINUES SUNDAY MORNING...TAPERING OFF IN THE AFTERNOON. AN INCH OR TWO OF ADDITIONAL ACCUMULATION IS POSSIBLE IN THE WARNING/ADVISORY AREAS. COLDER AIR STARTS PUSHING BACK INTO THE REGION SUNDAY WITH SOUTHERN AND CENTRAL ZONES CHANGING BACK OVER TO SNOW BY EVENING. AS WINDS COME AROUND TO THE NORTHWEST SUNDAY NIGHT AND COLDER AIR PUSHES IN ALOFT...UPSLOPE BECOMES AN ISSUE FOR THE MOUNTAINS. MOISTURE THEN PULLS OUT RAPIDLY ON MONDAY AS WARM AIR ADVECTION BEGINS. TIMING OF MID WEEK SYSTEM IS A BIT FASTER THAN PREVIOUS RUNS...SO MADE A FEW TIMING CHANGES. ESS/RPY ******************************************************************** 900 PM EST FRI DEC 12 2003 EVENING UPDATE DISCUSSION... PESKY BROKEN CLOUD COVER ACROSS NORTHEASTERN PORTION OF THE CWA IS FINALLY SCATTERING OUT. HIGH CLOUDS THAT WERE PUSHING ACROSS THE AREA THIS EVENING HAVE ALL BUT DISSIPATED. THIS IS LEAVING A LONGER PAUSE IN THE RETURN OF CLOUDS FROM THE SOUTHWEST. DEW POINTS ARE HOVERING IN THE UPPER TEENS AND LOWER 20S. WITH FORECAST LOWS IN THIS SAME RANGE...WILL NOT CHANGE TEMPERATURES. SKY COVER ON THE OTHER HAND...WILL MAKE MOSTLY CLEAR THE PHRASE OF THE EVENING...ALL AREAS EXCEPT FOR EXTREME NORTHEASTERN CWA WHERE SCATTERED CLOUDS REMAIN. KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 PM EST SAT DEC 13 2003 KYZ101>103-OHZ0066-067-075-076-083>87-VAZ003-004-WVZ006>011-014>0 20-027>040-046-047-140500- BOYD KY-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-GALLIA OH-GREENUP KY-JACKSON OH-ATHENS OH-MEIGS OH-LAWRENCE OH-MORGAN OH-PERRY OH-WV-KANAWHA WV-MASON WV-MCDOWELL WV-PUTNAM WV-ROANE WV-WYOMING WV-PLEASANTS WV-TYLER WV-VINTON OH-WASHINGTON OH-BARBOUR WV-BRAXTON WV-DODDRIDGE WV-FAYETTE WV-GILMER WV-HARRISON WV-LEWIS WV-NICHOLAS WV-RALEIGH WV-RITCHIE WV-TAYLOR WV-UPSHUR WV-WIRT WV-WOOD WV-POCAHONTAS WV-RANDOLPH WV-WEBSTER WV- 400 PM EST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A LOW PRESSURE SYSTEM ACROSS THE SOUTHEASTERN STATES WILL BRING A MIXED BAG OF PRECIPITATION TO THE REGION FROM SATURDAY EVENING THROUGH SUNDAY. A WINTER STORM WARNING HAS BEEN POSTED FOR RANDOLPH...POCAHONTAS...AND WEBSTER COUNTIES. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...PORTIONS OF WESTERN VIRGINIA...AND MUCH OF WEST VIRGINIA. THESE WARNINGS AND ADVISORY ARE IN EFFECT FROM 7 PM SATURDAY EVENING THROUGH 4 PM SUNDAY AFTERNOON. * WINTER STORM WARNING.........SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * WINTER WEATHER ADVISORY......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... RAIN ACROSS MUCH OF THE REGION SUNDAY MORNING...WILL MIX WITH AND CHANGE BACK OVER TO SNOW SHOWERS SUNDAY AFTERNOON AND EVENING. FREEZING RAIN WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE MOUNTAINS. 1 TO 2 INCHES OF ADDITIONAL SNOW ACCUMULATION CAN BE EXPECTED SUNDAY NIGHT...WITH 2 TO 4 INCHES POSSIBLE ACROSS THE WESTERN MOUNTAINS OF WEST VIRGINIA DURING THE SAME TIME PERIOD. SNOW WILL BEGIN TO TAPER TO FLURRIES LATE SUNDAY NIGHT INTO MONDAY. * WINTER STORM WARNING.........SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * WINTER WEATHER ADVISORY......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ105-WVZ005-013-024>026-140500- LAWRENCE KY-WAYNE WV-LINCOLN WV-MINGO WV-LOGAN WV-BOONE WV- 420 PM EST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LOW PRESSURE SYSTEM WILL BRING SNOW SATURDAY EVENING. THIS SNOW WILL MIX WITH AND CHANGE OVER TO RAIN FOR SUNDAY...AS TEMPERATURES WARM INTO THE MID TO UPPER 30S. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BY LATE SUNDAY AFTERNOON...PRECIPITATION WILL CHANGE BACK OVER TO ALL SNOW. PRECIPITATION WILL BECOME LIGHT LATE SUNDAY NIGHT .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335735, 5335798, 5335799, 5335800, 5335733, 5335734.